Alert archive / West Virginia / Flash Flood Watches in 2016

Flash Flood Watch 8, NWS Blacksburg, VA

July 28, 20164 counties in West Virginia; Tazewell County, Virginia

NWS Blacksburg, VA issued this flash flood watch at Jul 28, 2016, 12:17 PM EDT for 4 counties in West Virginia; Tazewell County, Virginia. It took effect at Jul 28, 2016, 4:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 28, 2016, 12:17 PM EDT (16:17 UTC)
In effect from
Jul 28, 2016, 4:00 PM EDT
Expired
Jul 28, 2016, 9:54 PM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Flood severity
None

Counties Tazewell County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 80 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

619 
WGUS61 KRNK 281617
FFARNK

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
1217 PM EDT THU JUL 28 2016

...FLASH FLOODING POSSIBLE LATE THIS AFTERNOON INTO TONIGHT...

.A SERIES OF DISTURBANCES WILL RIDE ALONG A STALLED FRONTAL
BOUNDARY AND BRING SHOWERS AND STORMS TO THE AREA THIS AFTERNOON
AND TONIGHT. SOME OF THE STORMS WILL PRODUCE LOCALLY HEAVY RAIN
WITH THE POTENTIAL FOR MULTIPLE STORMS TO CROSS THE SAME LOCATION
IN A SHORT PERIOD OF TIME. THE RESULT MAY BE FLASH
FLOODING...ESPECIALLY ACROSS THOSE LOCATIONS WHERE HEAVY RAIN HAS
FALLEN IN RECENT DAYS.

VAZ007-WVZ042>044-507-508-290030-
/O.NEW.KRNK.FF.A.0008.160728T2000Z-160729T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP...
HINTON...HIX...UNION...LEWISBURG...WHITE SULPHUR SPRINGS...
ALDERSON...QUINWOOD...DUO...RAINELLE
1217 PM EDT THU JUL 28 2016

...FLASH FLOOD WATCH IN EFFECT FROM 4 PM EDT THIS AFTERNOON
THROUGH FRIDAY MORNING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST VIRGINIA AND 
  SOUTHEAST WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN 
  SOUTHWEST VIRGINIA...TAZEWELL. IN SOUTHEAST WEST VIRGINIA... 
  EASTERN GREENBRIER...MERCER...MONROE...SUMMERS AND WESTERN 
  GREENBRIER. 

* FROM 4 PM EDT THIS AFTERNOON THROUGH TONIGHT

* MULTIPLE HEAVY RAIN PRODUCING THUNDERSTORMS MAY CROSS THE SAME
  LOCATION IN A SHORT PERIOD OF TIME...PROMPTING FLASH FLOODING.

* AS LITTLE AS ONE TO ONE AND ONE-HALF INCHES OF RAIN FALLING IN
  THE PERIOD OF AN HOUR MAY PRODUCE FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
2 follow-up statements
535 
WGUS61 KRNK 282349
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
749 PM EDT THU JUL 28 2016

...FLASH FLOODING POSSIBLE TONIGHT...

.A SERIES OF DISTURBANCES WILL RIDE ALONG A STALLED FRONTAL
BOUNDARY AND BRING SHOWERS AND STORMS TO THE AREA TONIGHT. SOME
OF THE STORMS WILL PRODUCE LOCALLY HEAVY RAIN WITH THE POTENTIAL
FOR MULTIPLE STORMS TO CROSS THE SAME LOCATION IN A SHORT PERIOD
OF TIME. THE RESULT MAY BE FLASH FLOODING... ESPECIALLY ACROSS
THOSE LOCATIONS WHERE HEAVY RAIN HAS FALLEN IN RECENT DAYS.

VAZ007-WVZ042>044-507-508-290800-
/O.CON.KRNK.FF.A.0008.000000T0000Z-160729T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP...
HINTON...HIX...UNION...LEWISBURG...WHITE SULPHUR SPRINGS...
ALDERSON...QUINWOOD...DUO...RAINELLE
749 PM EDT THU JUL 28 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA... 
  INCLUDING THE FOLLOWING AREAS...IN SOUTHWEST VIRGINIA... 
  TAZEWELL. IN SOUTHEAST WEST VIRGINIA...EASTERN GREENBRIER... 
  MERCER...MONROE...SUMMERS AND WESTERN GREENBRIER. 

* THROUGH LATE TONIGHT

* MULTIPLE HEAVY RAIN PRODUCING THUNDERSTORMS MAY CROSS THE SAME 
  LOCATION IN A SHORT PERIOD OF TIME...PROMPTING FLASH FLOODING. 

* AS LITTLE AS ONE TO ONE AND ONE-HALF INCHES OF RAIN FALLING IN 
  THE PERIOD OF AN HOUR MAY PRODUCE FLASH FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
024 
WGUS61 KRNK 290154
FFARNK

FLOOD WATCH
NATIONAL WEATHER SERVICE BLACKSBURG VA
954 PM EDT THU JUL 28 2016


VAZ007-WVZ042>044-507-508-290300-
/O.CAN.KRNK.FF.A.0008.000000T0000Z-160729T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...FLAT TOP...
HINTON...HIX...UNION...LEWISBURG...WHITE SULPHUR SPRINGS...
ALDERSON...QUINWOOD...DUO...RAINELLE
954 PM EDT THU JUL 28 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA HAS BEEN CANCELLED. 



$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at Jul 28, 12:00 PM EDT, 17 minutes earlier.

Area forecast discussion, Jul 28, 12:00 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1200 PM EDT Thu Jul 28 2016

.SYNOPSIS...
Low pressure will move along a stalled front from the mid
Mississippi Valley to the Ohio Valley today and tonight. This wavy
frontal system will remain across the region through Monday. The
front is expected to drift south and dissipate next Tuesday and
Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1020 AM EDT Thursday...

Adjustments to the forecast for this afternoon will reflect a
slightly slower arrival time of the main band of showers and
storms that will enter the region from the west. While isolated
to scattered coverage of showers and storms are expected across
the mountains starting around noon, the main swath of potentially
strong storms is more likely going to arrive in the west closer to
400-500 PM EDT and spread eastward into the evening hours.

The storm prediction center has expanded the Slight Risk for today farther
west into southeast West Virginia. If severe weather is to occur,
the greatest potential will be damaging winds rather than large
hail.

Will continue to monitor and assess any potential for flash flood
watches for any portion of the forecast area. The latest guidance
suggests portions of southeast West Virginia may have the best
potential.

As of 430 AM EDT Thursday

Cluster of showers and thunderstorms was tracking northeast through
western part of the county warning area at 400AM. High resolution
guidance has a majority of this precipitation north of the forecast
area at 13Z/9AM. There will be some residual cloud cover this
morning which will cut back on the potential heating and
instability. Temperatures will still climb into the 80s today in the
mountains and into the 90s in the piedmont. Starting with muggy
conditions this morning in part due to surface dew points in the
upper 60s to lower 70s. Heat index will top out around 100 in the
east of the Blue Ridge this afternoon but will fall short of advisory
level values.

Short waves over the mid Mississippi valley early this morning are
forecast to track into the Ohio Valley by Friday morning. This will
provide better synoptic scale lift plus forecast area will be in the
right entrance region of the upper jet this afternoon and evening.
low and mid level winds increase from the southwest to west by late
this afternoon which will increase the helicity. Bufkit forecast
soundings were showing some decent speed shear. Directional shear
becomes stronger this afternoon too as the surface low that was over
southeast Missouri this morning moves east and backs the surface
winds to the southeast.

Once the short wave moves east...surface through mid level winds
turn to the northwest and best lift will be confined to the western
county warning area. No change in air mass overnight so minimum
temperatures will be similar to past few mornings.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 330 AM EDT THURSDAY...

A shallow slow moving upper trof will remain across the eastern part of
the country through the weekend. This will keep a steady stream of
short waves moving through the region, along with deep moisture and a
lingering frontal boundary just off to our southeast. This pattern will
produce broad synoptic lift and enhance convective activity that
develops in the unstable environment, and give us increasing chances
for showers and thunderstorms each day through the weekend with the
best chances mainly along and west of the Blue Ridge. Shear will be
limited so any marginal severe threat will be with pulse
storms/clusters, and the concern for hydro issues will be growing as
successive rounds of locally heavy rain will start to add up.

Temperatures will be right around normal for late July with highs
generally around 90 east of the Ridge, low/mid 80s west.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 1150 AM EDT Thursday...

Belt of westerlies will be laying across the area Sunday night into
Monday, with front situated across the mid-Atlantic. Afterward the
upper flow takes on a more NW to SE orientation across our area as
ridge builds over the Central Plains. The front weakens but
convergence along it to remain through midweek. In addition, the
upper pattern favors potential ridge runners, where convective
clusters form over the upper midwest and shift southeast over our
area.

Overall, will keep threat of showers and storms in the forecast all
periods but looks like Sunday-Monday have the better chance for
measurable rainfall.

May see slight nudge downward in temps early but overall humidity
levels should stay the same, so no appreciable dry air expected
thru Thursday.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
As of 745 AM EDT Thursday...

Lingering LIFR clouds and fog at KLWB and in the western
Appalachian mountains this morning will dissipate by 14z/10AM.

Storms will develop over the mountains during the early afternoon
and then move east into the foothills and piedmont during the mid-
late afternoon. High confidence of a couple hours of MVFR
conditions due to the storms at all the airports in the central
Appalachians but timing is still uncertain. Bufkit showed a
favorable shear profile for more organized storms and the
potential for microburst winds within the thunderstorm cores
leading to isolated surface gusts of 30-50kts.

Coverage of thunderstorms will diminish after sunset in the
piedmont. Scattered showers will continue in the mountains
overnight. Models bring in IFR ceilings with deep westerly winds
after 06Z/2AM in the western mountains. Have added this with
medium confidence of occurrence.

Extended aviation discussion...

An upper ridge of high pressure will remain just south of the
area and a residual frontal boundary will remain over the area through
Monday. This will allow for periodic, mainly diurnally
driven, deep convection. A more widespread sub-VFR potential
exists into Friday per a strong wave of low pressure which will
ripple east along a stalled front. After the passage of this
wave, some decrease in coverage of precipiation is expected over
the weekend. In addition to the thunderstorm threat, late night
and early morning fog will likely occur at the usual valley
locations.

&&

.CLIMATE...
Record warm minimum temperatures for July 28

Bluefield WV.....69 in 2010
Danville VA......76 in 1997
Lynchburg VA.....77 in 1930
Roanoke VA.......80 in 1930
Blacksburg VA....68 in 1987

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/DS/WP
SHORT TERM...MBS
LONG TERM...WP
AVIATION...AMS/PM
CLIMATE...PM
Hazardous weather outlook, Jul 28, 5:15 AM EDT, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 AM EDT THU JUL 28 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-291000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
515 AM EDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY IMPACT WILL BE DAMAGING WINDS AND LARGE HAIL.
VERY HEAVY RAINFALL IS ALSO POSSIBLE RESULTING IN A THREAT FOR
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

REPEATED PERIODS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN
WILL GRADUALLY INCREASE THE THREAT OF FLOODING THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOWER
TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 28, 7:23 AM EDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
723 AM EDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND DMG     4 NE GALAX CITY         36.71N 80.86W
07/27/2016                   CARROLL            VA   911 CALL CENTER

            THUNDERSTORM WINDS RESULTED IN AT LEAST TWO TREES DOWN
            ALONG COMMONWEALTH ROAD IN CARROLL COUNTY, VA. THE ROAD
            WAS TEMPORARILY CLOSED.

&&

JMORROW
Local storm report, Jul 28, 7:24 AM EDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
724 AM EDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND DMG     4 NE GALAX CITY         36.71N 80.86W
07/27/2016                   CARROLL            VA   911 CALL CENTER

            THUNDERSTORM WINDS RESULTED IN AT LEAST TWO TREES DOWN
            ALONG COMMONWEALTH ROAD IN CARROLL COUNTY, VA. THE ROAD
            WAS TEMPORARILY CLOSED.

&&

JMORROW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:59 AM EDTSpecial Weather StatementRNKMercer, Summers61 min
Jul 28, 5:13 AM EDTSpecial Weather StatementRNKGreenbrier62 min
Jul 28, 2:33 AM EDTSpecial Weather StatementRNKTazewell57 min
Jul 28, 2:51 AM EDTSpecial Weather StatementRNKGiles39 min
Jul 28, 3:06 AM EDTSpecial Weather StatementRNKPrince Edward9 min
Jul 28, 3:11 AM EDTSpecial Weather StatementRNKTazewell19 min
Jul 28, 3:29 AM EDTSpecial Weather StatementRNKBland61 min
Jul 28, 3:35 AM EDTSpecial Weather StatementRNKGiles, Montgomery, Roanoke55 min
Jul 28, 3:01 PM EDTSpecial Weather StatementRNKCarroll, Pulaski, City of Galax, City of Radford44 min
Jul 28, 3:33 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick39 min
Jul 28, 3:43 PM EDTSpecial Weather StatementRNKCity of Radford47 min
Jul 28, 3:53 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem37 min
Jul 28, 4:23 PM EDTSpecial Weather StatementRNKCraig37 min
Jul 28, 4:29 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem31 min
Jul 28, 4:30 PM EDTSpecial Weather StatementRNKWythe30 min
Jul 28, 4:47 PM EDTSpecial Weather StatementRNKBotetourt28 min
Jul 28, 4:52 PM EDTSpecial Weather StatementRNKBotetourt23 min
Jul 28, 5:12 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Craig, Rockbridge52 min
Jul 28, 5:23 PM EDTSpecial Weather StatementRNKCarroll, City of Galax37 min
Jul 28, 5:29 PM EDTSpecial Weather StatementRNKRockbridge, City of Lexington31 min
Jul 28, 5:37 PM EDTSevere Thunderstorm WarningRNKFranklin53 min
Jul 28, 5:44 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Lexington43 min
Jul 28, 5:52 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, City of Lynchburg53 min
Jul 28, 6:17 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham, Campbell, City of Lynchburg58 min
Jul 28, 7:10 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham37 min

Nearby

Flash Flood Watches in West Virginia, 2016Flash Flood Watches in Virginia, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.